Winter Storm, Big and Little Wood River Region
- When
- February 27, 3:00 PM MST to February 28, 3:00 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong winter storm brought heavy snow to the central mountains and high winds to the Snake River Plain. 12 to 16 inches of snow was reported in the Ketchum area with 13 inches at Hilt's Creek, 11 inches at Lost Wood Divide, 12 inches at Galena and 16 inches at Mill Creek.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A strong winter storm brought heavy snow to the central mountains and high winds to the Snake River Plain. 12 to 16 inches of snow was reported in the Ketchum area with 13 inches at Hilt's Creek, 11 inches at Lost Wood Divide, 12 inches at Galena and 16 inches at Mill Creek. The wind at ths Pocatello airport gusted to 51 mph and two semi trucks were reported overturned on the 28th. One on interstate 86 near Chubbuck at 11 am and the second on interstate 15 near Pocatello Creek at 1230 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 27, 3:00 PM MST, 0 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE POCATELLO ID 300 PM MST MON FEB 27 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY. LATEST RADAR/SATELLITE IMAGERY SHOWING MOIST SW FLOW WITH EMBEDDED PRECIPITATION SPREADING INTO REGION. SNOW LEVELS NEAR 7500 MSL THIS AFTERNOON EXPECTED TO LOWER TO AROUND 6500-7000 MSL OVERNIGHT CONTINUING THROUGH TUESDAY NOON. MODELS REMAIN CONSISTENT WITH THE IDEA OF LIFTING MOISTURE NE ACROSS AREA TONIGHT FOCUSING HEAVIEST PRECIPITATION WITHIN THE CNTRL MOUNTAINS. HENCE WILL CONTINUE HEAVY SNOW WARNING IN THAT REGION THROUGH TUESDAY AFTN. SYSTEM BEGINS TO SHIFT EAST ACROSS FORECAST AREA TUESDAY WITH SURFACE COLD FRONT MOVING THROUGH SNAKE PLAIN EARLY IN THE AFTERNOON. BEST PRECIPITATION POTENTIAL EXPECTED TO ACCOMPANY THE FRONT TUESDAY THEN DIMINISHING RAPIDLY BEHIND THE FRONT ALONG WITH LOWERING SNOW LEVELS TUESDAY EVENING. UPPER JET LIFTING NE THROUGH NRN UTAH TUESDAY AFTERNOON SHOULD HELP TO ACCENTUATE PCPN PRODUCTION ACROSS THE ERN HIGHLANDS. ELEVATED SNOW LEVELS HOWEVER WILL PROVE TO BE PROBLEMATIC FOR SNOW ACCUMULATION POTENTIAL. STILL EXPECT TO SEE NEAR WARNING AMOUNT SNOWFALL IN THE DRIGGS REGION ABOVE 7000 MSL THUS HAVE ADDED ZONE 19 TO WARNING MIX FOR LATE TONIGHT AND CONTINUING THROUGH TUESDAY NIGHT. PAC WAVE EXITS REGION WEDNESDAY MORNING AS NEXT UPSTREAM SYSTEM SETTLES INTO POSITION OFF THE NW COAST. SHORT-WAVE RIDGE BUILDS ACROSS REGION WEDNESDAY WITH MODEST INSTABILITY HELPING TO INITIATE CONVECTIVE SNOW SHOWERS MAINLY OVER THE MOUNTAINS WEDNESDAY AFTN. LATEST GFS SOMEWHAT SLOWER WITH PROGRESSION OF NEXT WAVE INLAND AND THUS HAVE TRIMMED BACK GOING POPS ALTHOUGH HAVE NOT GONE AS DRY AS MODEL IS INDICATING AWAITING ADDITIONAL MODEL RUNS TO SUPPORT SLOWER TREND. SFC WINDS TODAY MUCH STRONGER THAN GUIDANCE AND WITH INCREASING SFC PRESSURE GRADIENT AHEAD OF APPROACHING COLD FRONT ALONG WITH 50KT+ WINDS AT 700MB TUESDAY HAVE PUSHED WINDS TO CUSP OF ADVISORY CRITERIA. DMH/HUSTON .LONG TERM...THURSDAY NIGHT THROUGH MONDAY. 500MB 5-WAVE INDICATES WEST COAST UPPER LEVEL LOW NOT GOING ANYWHERE SOON...WITH THE LOW OPENING UP TO A WAVE FOR THE LAST 24 HOURS OF THIS PERIOD. 12Z GFS CONTINUES TREND OF HOLDING ONTO CLOSED LOW OFF PACIFIC COAST WHILE EC MORE PROGRESSIVE. DRIEST DAY APPEARS TO BE SAT NIGHT INTO MON BUT AMOUNT OF RIDGING IS STILL UNCERTAIN FOR LATTER PORTION OF FCST PERIOD AND THUS KEPT POPS. HAVE NOT ADDED THE USUAL DRY BIAS AGAINST GFS/LR MOS AS ECMWF HAS STRONGER UPPER LEVEL SUPPORT FOR PRECIP PRODUCTION WITH STRONG UPPER LEVEL FLOW AND BETTER AIMED AT CENTRAL ID MOUNTAINS AND UPPER SNAKE HIGHLANDS WITH MORE SOUTHERLY RATHER THAN WESTERLY COMPONENT TO THE AIR FLOW. AIR NEVER GETS A CHANCE TO SHIFT TO NORTHERLY COMPONENT ENTIRE PERIOD...SO ABOVE NORMAL TEMPERATURES CONTINUE WITH VALLEY HIGHS HOVERING IN THE 40S AND EVEN KSNT GETTING ABOVE FREEZING. MESSICK/DMH && .AVIATION...MAINLY VFR CONDITIONS SHOULD EXIST IN EAST IDAHO THROUGH AFTN WITH OCCASIONAL MVFR ASSOCIATED WITH PRECIP. SNOW LEVELS QUITE HIGH THUS SNOW REMAINS CONFINED TO MTN PORTIONS OF TWB RTES. CONDITIONS DETERIORATE OVERNIGHT TONIGHT TO MAINLY VFR WITH PRECIPITATION BECOMING MORE WIDESPREAD. WIND SPEEDS SHOULD REMAIN ELEVATED TONIGHT PARTICULARLY AT HIGHER ELEVATIONS AND THROUGH SNAKE VALLEY WITH SUSTAINED WINDS APPROACHING OR EXCEEDING 25KTS BY MORNING. DMH && .PIH WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING CONTINUES ZONES 18/31 ABOVE 6500 MSL UNTIL TUESDAY AFTN. WINTER STORM WARNING ZONE 19 LATE TONIGHT-LATE TUESDAY NIGHT ABOVE 6500 MSL. SEE LATEST BULLETIN FOR FURTHER INFORMATION. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 430 AM MST MON FEB 27 2006 IDZ017>025-031-032-281300- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 430 AM MST MON FEB 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT. A PACIFIC STORM WILL TRACK INTO THE REGION THIS AFTERNOON. VALLEY RAIN AND MOUNTAIN SNOW WILL DEVELOP OVER THE AREA TODAY AND BECOME LOCALLY HEAVY LATE TONIGHT. A HEAVY SNOW WARNING HAS BEEN POSTED FOR ELEVATIONS ABOVE 6500 FEET FOR PORTIONS OF THE CENTRAL MOUNTAINS THROUGH TUESDAY. TRAVEL ACROSS THE MOUNTAINS ABOVE 6500 FEET WILL BECOME HAZARDOUS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAVY MOUNTAIN SNOW WILL CONTINUE INTO TUESDAY AFTERNOON WITH UP TO A FOOT OF NEW SNOW EXPECTED ACROSS THE CENTRAL MOUNTAINS ABOVE 6500 FEET. THE REMAINING MOUNTAINOUS AREAS WITHIN SOUTHEAST IDAHO WILL ALSO SEE ACCUMULATIONS AT HIGHER ELEVATION BUT FALLING JUST SHORT OF WARNING CRITERIA AT THIS TIME. REVIEW THE LATEST WINTER WEATHER BULLETIN FOR THE LATEST INFORMATION. ANOTHER PACIFIC STORM WILL APPROACH THE AREA LATE THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490808, 5490809, 5490810.